Hail, Finney
- When
- April 30, 6:18 PM CST
- Where
- Finney County, 1.49 mi SSE of Garden City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.950, -100.860
Similar to the day before, an upper level shortwave trough lifted northeast across the Central Rockies resulting in an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow continued to draw moisture into central and much of western Kansas ahead of an approaching dryline pushing surface dew points well up into the 50s(F).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Similar to the day before, an upper level shortwave trough lifted northeast across the Central Rockies resulting in an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow continued to draw moisture into central and much of western Kansas ahead of an approaching dryline pushing surface dew points well up into the 50s(F). Increased instability with SBCAPE values upward of 1500 to 2000 J/kg and a modest +60kt upper level jet set the stage for a few isolated thunderstorms ahead of the dryline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 5:49 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 649 PM CDT Mon Apr 30 2018 .UPDATE... Issued at 649 PM CDT Mon Apr 30 2018 Updated to lower pops significantly through this evening, but did not eliminate them completely. A strong dryline has established across SW KS this evening, with very strong south winds blowing essentially parallel to the boundary, gusting 40-45 mph. While instability parameters are quite favorable for convection, the lack of surface convergence along the dryline (magnified by a minor capping inversion aloft and cirrostratus limiting insolation) has so far prohibited convection. Over the next couple hours, as the dryline does its typical diurnal retreat westward, increased convergence could still yield an isolated strong/severe thunderstorm as the latest HRRR iterations suggests. Indeed, convective plumes continue to show up on boundaries from time to time. So kept slight chance pops, with a conditional threat for large hail into this evening. Most of us will remain dry, with continued south winds and increasing stratus overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 210 PM CDT Mon Apr 30 2018 Severe thunderstorms possible early tonight across southwest Kansas. This evening will be monitoring convection initiation along the dry line which is forecast from 21z Monday to 00z Tuesday to be located from near Liberal to around Dighton. Warm air still forecast to be in place aloft (near 9C at the 700mb level at 00z Tuesday). Given this warm air aloft am currently favoring keeping thunderstorm development early tonight more widely scattered in nature. However if convection becomes a little more widespread due to some mid level cooling this evening these discreet storms should become more linear over time based on the mean 700mb to 300mb mean flow in relationship to the dryline. The area that remains favorable for the larger hail early tonight will be closer to the Oklahoma border where the hail potential of tennis balls will be possible early tonight. With the improving low level jet these southern storms are then expected to linger longer as they spread east across western and possibly even south central Kansas. Model soundings also indicate cloud bases will be fairly high so based on this and the forecast downdraft cape strong damaging winds will also be an issue. The main event tonight will be focused between 5 pm and 10 pm with the southern most storms possibly lasting through midnight. After midnight the dryline will retreat back to the Colorado border and as a low level jet develops. Model soundings also indicating some low level moisture will begin to surge back westward producing areas of stratus. Based on the increasing clouds and gusty winds continuing overnight will favor keeping temperatures across western Kansas warmer than guidance. On Tuesday the dryline is forecast to move east to near highway 183. West of this dryline it will be another dry and windy day. Conditions once again will be favorable for extreme fire danger levels while along and east of the dryline the chance for severe thunderstorms will once again be possible. The approaching cold front is forecast to be located near the i-70 corridor. Instability and shear late day will once again favor supercell development with severe hail parameters suggesting greater than tennis balls again possible. Strong damaging winds will also be hazard as will the chance for a few isolated tornadoes. At this time based on latest models will place the area more favorable for a few tornadoes being near the triple point in north central Kansas early Tuesday night. .LONG TERM...(Tuesday night through Monday) Issued at 210 PM CDT Mon Apr 30 2018 An upper level trough will cross western Kansas on Thursday as a surface cold front drops south across Kansas and into Oklahoma. This will bring an end to the thunderstorms late week along with some cooler, more seasonal, temperatures returning. Even with this cool down it does not appear the lows late week will fall much cooler than the mid to upper 30s at best in a few location late week. Most areas in western Kansas will likely to see lows mainly in the upper 30s to mid 40s. Warmer temperatures will return this weekend along mainly with dry conditions during the day. This may result in some increasing fire danger levels this weekend but a subtle upper wave combined with warm air advection may give rise to some evening/overnight storms Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 524 PM CDT Mon Apr 30 2018 Strong S/SW winds will continue to impact aviation operations through this TAF cycle. South winds continue to gust in the 40-45 kt range early this evening. Once again, south winds will abate some after sunset, but remain elevated and gusty overnight in response to another low level jet. Expect winds to gust 25-30 kts all night long. Included another round of LLWS in the TAFs. Moisture advection continues on these strong south winds, with a consensus of short term models spreading MVFR stratus cigs across the eastern terminals through early Tuesday. Kept stratus minimal at GCK, and kept stratus out of the LBL TAF. Stratus will burn off by 15z Tuesday, followed by more strong S/SW winds. Winds on Tuesday are expected to be a few knots less than we have seen Sunday and Monday. A remote chance of convection near LBL/DDC this evening, and again near HYS Tuesday afternoon. With limited coverage, and very little confidence on impacts at the terminals, kept thunderstorms out of the 00z TAFs for now. && .FIRE WEATHER... Issued at 210 PM CDT Mon Apr 30 2018 Dry and windy conditions can be expected west of a dry line Tuesday afternoon. Models differ some on exact location but generally these models are in good agreement with placing the lower afternoon dew points west of highway 83. Extreme fire weather conditions still look likely in this area Tuesday afternoon. The northern extent will be located just south of a cold front that will be moving into Syracuse to around the Garden City area. Will collaborate with our neighbors and issue either a Fire Watch or Red Flag Warning of portions of extreme southwest Kansas Tuesday afternoon. Later shifts may need to adjust this if needed just in case the dry line ends up a little further east. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 87 56 84 / 20 10 0 20 GCK 55 85 52 82 / 20 0 0 10 EHA 54 85 53 81 / 10 0 0 0 LBL 60 87 54 85 / 10 0 0 10 HYS 62 84 57 79 / 10 20 10 10 P28 64 86 67 85 / 30 20 10 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. Red Flag Warning from 1 PM to 9 PM CDT Tuesday for KSZ074>076- 084>086. && UPDATE...Turner SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner FIRE WEATHER...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 310 PM CDT Mon Apr 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-011000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 310 PM CDT Mon Apr 30 2018 /210 PM MDT Mon Apr 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible across portions of west central and southwest Kansas late this afternoon into early evening. Any storm that develops south of the Arkansas river will be capable of producing golf ball to tennis ball size hail and damaging winds in excess of 60mph. Up to golf ball size hail will be possible further north. A red flag warning remains in effect for extreme western Kansas until 9 pm this evening. Refer to the latest TOPRFWDDC for more details. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Elevated risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across central and south central Kansas Tuesday and Wednesday with any developing storms capable of producing tennis ball size hail or a little larger and damaging winds in excess of 60mph. Extreme fire weather conditions expected across southwest Kansas behind an advancing dryline Tuesday afternoon. A red flag warning is in effect for extreme western Kansas until 8 pm this evening. Refer to the latest TOPRFWDDC for more details. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday No hazards. * Saturday - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT MON APR 30 2018
KSZ063-077-010045-
Gray KS-Finney KS-
708 PM CDT MON APR 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Plymell, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City, Pierceville and Plymell.
LAT...LON 3782 10097 3822 10069 3806 10040 3774 10079
3774 10081
TIME...MOT...LOC 0007Z 215DEG 36KT 3783 10082
ReynoldsThe Dodge City radar (KDDC), 81 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753130, 753131.